Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 53, NWS Albuquerque, NM

December 28, 2020Catron County, Socorro County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 28, 2020, 2:52 AM MST for Catron County, Socorro County, New Mexico. It took effect at Dec 28, 2020, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2020, 2:52 AM MST (09:52 UTC)
In effect from
Dec 28, 2020, 11:00 AM MST
Expired
Dec 28, 2020, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Socorro County, NM

The radar

The Albuquerque radar (KABX), 153 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS75 KABQ 280952
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
252 AM MST Mon Dec 28 2020

NMZ208-281900-
/O.NEW.KABQ.WI.Y.0053.201228T1800Z-201229T0100Z/
Southwest Mountains-
252 AM MST Mon Dec 28 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Mountains.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds on west to east oriented roads will create difficult
  driving conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
752 
WWUS75 KABQ 281845
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1145 AM MST Mon Dec 28 2020

NMZ208-290100-
/O.CON.KABQ.WI.Y.0053.000000T0000Z-201229T0100Z/
Southwest Mountains-
1145 AM MST Mon Dec 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest Mountains.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds on west to east oriented roads will create 
  difficult driving conditions, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
762 
WWUS75 KABQ 290058
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
558 PM MST Mon Dec 28 2020

NMZ208-290200-
/O.EXP.KABQ.WI.Y.0053.000000T0000Z-201229T0100Z/
Southwest Mountains-
558 PM MST Mon Dec 28 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Southwest winds are expected to weaken through early evening, so
the Wind Advisory will be allowed to expire. Occasional gusts to
50 mph will still be possible on ridgelines and mountain peaks
until about 8 PM MST.

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 28, 2:52 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 28, 2:52 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
252 AM MST Mon Dec 28 2020

.SYNOPSIS...
A Pacific storm system will impact the region today through Tuesday
night, with stronger winds, colder temperatures and chances for
precipitation. Accumulating snow will favor the western and northern
high terrain, with the northern mountains seeing the greatest
amounts. Below normal temperatures will prevail in the wake of the
departing Pacific system Wednesday and Thursday. A fast-moving
disturbance will move over Thursday night into Friday and bring
chances for snow back to the forecast, although amounts will likely
be on the lighter side. Drier conditions will prevail this weekend,
with a warming trend that will send temperatures back above normal
most areas by Sunday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...
Satellite imagery this morning shows the previously advertised
Pacific storm center just off the coast of central CA. Southwest
flow ahead of this system along with a weak disturbance aloft has
resulted in light snow showers early this morning over northwest and
north central NM. With the Pacific system continuing to approach,
this trend will continue through the afternoon with precipitation
continuing to favor these areas. Relatively warm 700mb temperatures
at around 0C to -2C will likely keep snow confined to the Tusas and
Sangre de Cristo Mountains with light rain favoring lower
elevations. The other forecast concern for today will be
strengthening winds across southwestern NM as a 40-50 knot 700mb jet
moves overhead. Highest confidence in wind advisory speeds is across
the southwest mountains, and thus, a Wind Advisory has been issued
for this zone this afternoon. Meanwhile, in the east, high
temperatures will trend down several degrees as surface winds become
southeasterly and cloud cover becomes extensive.

The forecast then become more complicated tonight and Tuesday as the
system moves into the Land of Enchantment. By tonight, the H5 trough
looks to be centered near the AZ/NV border with the surface low and
associated cold front ahead of it. This cold front begins to move
eastward through the state late tonight and is forecast to be
roughly just east of Albuquerque by early Tuesday morning. With the
additional lift from the front, precipitation will increase in
coverage and intensity primarily across western and northern NM
where the better moisture will reside. Snow levels will also fall
with the passage of the front as 700mb temperatures fall to about
-7C to -10C across central and western NM. Highest snow
accumulations are still expected in the northern mountains,
especially in the Tusas Mountains which should be the big winner due
to favored orographic flow. Lesser amounts are expected across the
western high terrain, but areas along the Continental Divide will
need to be monitored as a brief period of moderate to heavy snowfall
along the front may impact travel, particularly along I-40.

As southwest flow continues across eastern NM and advects low-level
moisture into the area, precipitation is expected to develop across
the plains late tonight and persist through Tuesday. There still
remains the possibility of light freezing drizzle or freezing rain
across northeastern NM. Forecast soundings, particularly the NAM,
are suggestive of a temperature profile that supports -FZRA.
However, other deterministic models keep the profile warmer and more
supportive of rain. Saw no reason to remove the FZRA from the
forecast, but confidence remains low at this time. Finally, Tuesday
will also bring increased wind speeds across southern NM as a 40
knot 700mb jet moves northeast across the Sacramento Mountains and
southeast NM. Models have seemingly backed off on wind gusts due to
weaker flow aloft. Highest confidence in windy conditions remains
across the Sacramentos, however, speeds look to remain below
advisory criteria.

Precipitation gradually tapers off as the system exits late Tuesday
with most models only painting the high terrain with lingering
precipitation through the overnight hours Tuesday. With the help of
a backdoor cold front, this system will leave much colder
temperatures in its wake.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
Cold conditions with below normal temperatures will prevail in the
wake of the departing Pacific low on Wednesday. Expect some warming
Thursday as a shortwave ridge moves southeast across the state, but
daytime temperatures will still remain below normal.

A fast moving upper low will drop out of the Pacific NW Thursday and
move into our area Thursday night, bringing an increase in clouds
and chances for snow. There will be no preceding backdoor cold front
to aide with forcing and moisture will be limited, so the medium
range model solutions continue to show scant qpf. That said, a quick
round of light snow Thursday night into Friday favoring the northern
and western mountains is possible, with amounts generally ranging
from a trace to a couple inches at best.

Weak ridging behind the departing upper low on Saturday will give
way to increasing west-northwest flow on Sunday. Temperatures will
trend back up over the weekend and should be above normal most areas
by Sunday.

15/11

&&

.FIRE WEATHER...
Precipitation chances increase today across northwest and north
central New Mexico and will continue to increase in coverage tonight
through Tuesday. As daytime temperatures warm, snow will likely be
confined to the northern mountains. However, a cold front late
tonight will drop temperatures and snow levels. Wetting
precipitation continues to favor the northern and western high
terrain where liquid equivalent amounts of 0.15" to 0.25" are
expected. Higher amounts are forecast in the Sangre de Cristo and
Tusas mountains where several inches of snow will fall.
Precipitation ends late Tuesday, and below normal temperatures will
be left in place through the end of the week. Another system looks
to impact the area New Years' Day, bringing another shot at
precipitation. However, this system will be quick-hitting and
lacking substantial moisture. Northern NM again appears to be
favored with this system. Drier weather settles in this weekend as
temperatures return to near normal. Ventilation rates trend up to
fair to good Tuesday, but will trend back down to poor for most of
the area through the weekend.

15

&&

.AVIATION...
06Z TAF CYCLE
A series of weak disturbances ejecting out ahead of our next storm
system will bring scattered to isolated snow showers with flight
category restrictions and mountain obscurations to the northern
mountains and northwest corner of the forecast area tonight and
Monday. The most persistent precipitation should be around Dulce,
Chama, and the Tusas Mountains where a few to 5 inches of snow are
expected by sunset Monday. An inch or two of snow will also be
possible at KAXX with lighter amounts around KSKX. In addition,
southwest winds aloft will strengthen over NM on Monday with gusts
from 25 to 45 kt expected over the west central plateau and southwest
mountains, including KGUP and Glenwood. Monday evening, an upper
level low pressure system approaching the Four Corners from the west
will draw widespread low clouds with MVFR and IFR conditions into
NM's eastern plains. Meanwhile, a band of snow is expected to move
over northwest and west central areas from the west with MVFR and IFR
conditions.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  22  39  13 /  30  50  30   5
Dulce...........................  45  18  35   4 /  60  80  50  20
Cuba............................  46  21  35  11 /  20  50  50  10
Gallup..........................  54  16  37   8 /  10  60  30  10
El Morro........................  53  19  34  10 /   5  50  60  10
Grants..........................  53  20  37  12 /   5  30  40  10
Quemado.........................  53  23  35  14 /   0  30  50  10
Magdalena.......................  56  29  41  21 /   0   5  20  10
Datil...........................  54  26  36  17 /   0  10  30  10
Reserve.........................  59  21  45  13 /   0  30  40  20
Glenwood........................  62  31  48  25 /   5  20  30  10
Chama...........................  40  15  29   3 /  70  90  60  30
Los Alamos......................  43  28  35  19 /  20  40  40  10
Pecos...........................  41  27  37  18 /  20  30  30  10
Cerro/Questa....................  40  25  33  10 /  40  70  60  30
Red River.......................  36  19  27   6 /  60  70  60  30
Angel Fire......................  37  12  29  -6 /  50  60  50  30
Taos............................  42  21  35   7 /  40  60  50  20
Mora............................  42  22  39  12 /  30  40  30  20
Espanola........................  52  29  42  17 /  20  40  40  10
Santa Fe........................  46  28  38  20 /  20  30  30  10
Santa Fe Airport................  48  26  41  17 /  20  30  20  10
Albuquerque Foothills...........  55  31  43  24 /  10  10  20  10
Albuquerque Heights.............  57  32  45  25 /   5  10  10   5
Albuquerque Valley..............  59  29  47  22 /   5  10  10   5
Albuquerque West Mesa...........  57  32  46  23 /  10  10  20   5
Belen...........................  59  27  48  20 /   5   5  10   5
Bernalillo......................  58  30  45  21 /  10  20  20  10
Bosque Farms....................  59  27  47  19 /   5   5  10   5
Corrales........................  58  30  46  21 /  10  10  20   5
Los Lunas.......................  59  27  48  19 /   5   5  10   5
Placitas........................  54  31  41  22 /  10  20  30  10
Rio Rancho......................  57  31  45  23 /  10  20  20   5
Socorro.........................  62  29  50  23 /   0   0  10   5
Sandia Park/Cedar Crest.........  49  30  38  21 /  10  10  20  10
Tijeras.........................  52  30  41  21 /  10  10  20  10
Edgewood........................  51  28  41  18 /  10  10  20  10
Moriarty/Estancia...............  53  23  43  13 /  10  10  10  10
Clines Corners..................  44  25  39  15 /  10  10  10  10
Mountainair.....................  54  28  41  19 /  10   5  10  10
Gran Quivira....................  54  29  41  19 /  10   0  10  10
Carrizozo.......................  60  33  48  22 /   5   0  10  10
Ruidoso.........................  56  32  44  19 /   0   5  10  10
Capulin.........................  36  26  42  14 /  10  40  30  30
Raton...........................  40  26  45  13 /  20  50  30  30
Springer........................  41  27  47  14 /  10  50  20  20
Las Vegas.......................  41  26  44  15 /  20  40  20  10
Clayton.........................  41  29  50  22 /   5  40  30  20
Roy.............................  41  29  48  20 /  10  50  20  10
Conchas.........................  49  33  55  24 /  10  40  10  10
Santa Rosa......................  49  34  51  22 /  10  30  10  10
Tucumcari.......................  51  35  57  26 /   5  30  20  10
Clovis..........................  50  34  57  26 /   5  40  20  20
Portales........................  53  34  61  25 /   5  40  20  20
Fort Sumner.....................  53  37  56  26 /   5  30  10  10
Roswell.........................  58  37  64  30 /   0  20   5  10
Picacho.........................  54  32  55  26 /   0   5   0   5
Elk.............................  59  31  53  21 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM MST Tuesday for the following
zones... NMZ210.

Winter Weather Advisory until 6 PM MST Tuesday for the following
zones... NMZ203-213-214-227.

Wind Advisory from 11 AM this morning to 6 PM MST this evening for
the following zones... NMZ208.

&&
Hazardous weather outlook, Dec 27, 3:30 PM MST, 11 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
330 PM MST Sun Dec 27 2020

NMZ201>241-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
330 PM MST Sun Dec 27 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Pacific storm system will begin impacting the region tonight, with
accumulating snow likely across the northern high terrain near the
Colorado border. Travel impacts may start to impact roads within the
Tusas Mountains, including the Chama area, after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Pacific storm system will approach Monday night and pass over on
Tuesday, bringing a round of accumulating snow and travel impacts to
much of the western and northern high terrain. In addition, strong
winds will develop across far western New Mexico on Monday, and may
also impact the Upper Gila and Sacramento Mountains Monday night and
Tuesday. Strong northerly winds are also possible Tuesday night into
Wednesday behind a front in the far eastern plains.

A quick-hitting disturbance will bring another round of snow Thursday
night into Friday. A Winter Weather Advisory may become necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

11/46

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.